Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Louisville, KY

June 16, 2003Fayette County, Woodford County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 16, 2003, 3:02 PM EDT for Fayette County, Woodford County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 3:02 PM EDT (19:02 UTC)
Expired
Jun 16, 2003, 6:00 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Fayette County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 114 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 161903
FFWLMK
KYC067-239-162200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON
  NORTHERN WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 600 PM EDT

* AT 259 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 7 MILES SOUTHEAST OF MIDWAY...OR ABOUT 8 MILES WEST OF   
  LEXINGTON. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. HEAVY RAINS 
  WILL INCREASE IN INTENSITY OVER THE CITY OF LEXINGTON THROUGH 330 PM
  AND FLASH FLOODING OF URBAN AREAS IS LIKELY TO OCCUR.

* SOME OTHER LOCATIONS IN THE WARNING INCLUDE VERSAILLES.

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE TO HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3818 8485 3801 8488 3796 8430 3818 8438
          3812 8464

$$

JB
2 follow-up statements
000 
WGUS73 KLMK 162005
FFSLMK
KYC067-239-162200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT MON JUN 16 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR FAYETTE 
COUNTY IN EAST CENTRAL KENTUCKY...

THE FLASH FLOOD WARNING HAS BEEN CANCELLED IN NORTHERN WOODFORD 
COUNTY. NO REPORTS OF FLOODING HAVE BEEN RECEIVED IN WOODFORD 
COUNTY. 

NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM THE LEXINGTON AREA IN 
FAYETTE COUNTY. HOWEVER RADAR ESTIMATES 2 TO 3 INCHES HAVE FALLEN IN 
WESTERN FAYETTE COUNTY SINCE 2 PM EDT. LEXINGTON BLUEGRASS AIRPORT 
WEATHER STATION HAS MEASURED 1.68 INCHES OF RAIN SINCE 2 PM. THIS 
AMOUNT OF RAINFALL MAY CAUSE FLASH FLOODING OF URBAN AREAS AND ALONG 
CREEKS AND DRAINAGE AREAS. ADDITIONAL RAINFALL OF 1/2 TO 1 INCH IS 
EXPECTED THROUGH 6 PM IN THE GREATER LEXINGTON AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$

JB
000 
WGUS73 KLMK 162157
FFSLMK
KYC067-162230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
557 PM EDT MON JUN 16 2003

...FLASH FLOOD WARNING FOR FAYETTE COUNTY WILL BE ALLOWED TO EXPIRE 
AT 600 PM EDT...

NO REPORTS OF FLOODING HAVE BEEN RECEIVED FROM FAYETTE COUNTY.  
HOWEVER...RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN 
ACROSS THE COUNTY SINCE 2 PM EDT.  SCATTERED THUNDERSTORMS WILL BE 
POSSIBLE THROUGH THE EVENING HOURS AND THESE STORMS MAY PRODUCE A 
QUICK ONE HALF TO ONE INCH OF RAIN ACCUMULATION IN A SHORT AMOUNT OF 
TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER 
DETAILS OR UPDATES.

$$

JARVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:50 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 16, 2:50 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT MON JUN 16 2003

SHORT TERM:

ONCE AGAIN A WEAK FRONTAL BNDRY DRAPED ACRS OUR FORECAST AREA (FA)
AT MID AFTN WAS GOING NOWHERE FAST.  MEANWHILE RIGHT ENTRANCE RGN OF
ANTICYLONIC JET POISED ACRS THE OHIO VLY THIS EVNG... WHILE EMBEDDED
WAVES MOVING ALNG IN SWLY FLOW ALOFT. THIS COMBINED WITH LCL MM5 PCP
WATER VALUES OF 1.8 TO 2.0 INCHES...WILL LEAD TO SCT TO NUMEROUS
SHWRS/TSTMS REST OF THE AFTN/EVNG WITH FLASH FLOOD POTENTIAL. WE
ARE WATCHING DECENT WAVE NOW IN NE ARKANSAS...WHICH HAS THE
POTENTIAL TO EXCITE LATE NITE TROPICAL SHWRS SPCLY IN SRN KY. FOR
NOW WE ARE THINKING ABOUT HOLDING ONTO THE WATCH UNTIL MIDNIGHT...
AND SEE HOW THINGS DVLP DURING THE EVNG.

TROPICAL CONNECTION TO HOLD IN OUR SRN AND EASTERN FA ON TUESDAY
WITH SCT TO NUMEROUS HVY RAIN PRODUCING SHWRS. A BIT DRIER...
RELATIVELY SPEAKING...IN OUR NW FA...SO WILL KEEP POPS IN THE 30 TO
40 PCT CHANCE...WITH CONVG ALNG INVERTED TROP.

WE WILL NEED TO CONTINUE POPS UNTIL THU MRNG...WHEN 2NDRY TROF
ROTATES THRU THE OHIO VLY AND FINALLY ENDS OUR SHWR/TSTM THREAT.

.EXTENDED DISCUSSION...THURSDAY NIGHT THROUGH MONDAY...

FRIDAY AND SATURDAY FCST STILL DECENT CONFIDENCE FOR A DRY FCST WITH
GRT LAKES HIGH PRES NOSING SOUTHWD. HWVR MRF EXTDD PROGS STILL
HANDLING POSSIBLE PRECIP POORLY ON SUN AND MON. WILL CONTINUE A DRY
FCST FOR NOW IN AN EFFORT TO ALLOW SOME CONSISTENCY IN EXTDD FCST.
TEMPS MILD BUT SLIGHTLY BELOW NORMAL DURING PERIOD. NO OTHER CHANGES
BUT TO DECREASE CLOUDS THU NIGHT THROUGH SAT THEN INCREASE CLOUDS
SUN & MON.

.LMK...FLOOD WATCH UNTIL MIDNIGHT CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA.

STUREY
Hazardous weather outlook, Jun 16, 11:30 AM EDT, 3 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WEAK FRONT LOCATED ACROSS CENTRAL KENTUCKY WILL CONTINUE TO BE THE
FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
OF THESE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. FOR THIS REASON A FLOOD WATCH HAS BEEN POSTED FOR
ALL OF THE OUTLOOK AREA THROUGH MIDNIGHT EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT. WHILE NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE, PERIODS
OF HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE.

JB

In the hours before

Local storm report, Jun 16, 1:21 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
121 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    CRAB ORCHARD              KY   FLASH FLOODS
06/16/03   LINCOLN                        WATER COVERS MANY SIDE
                                          ROADS AND DRIVEWAYS.
                                          REPORTED BY LOCAL POLICE.

RES
Local storm report, Jun 16, 1:23 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
123 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    WAYNSBURG                 KY   FLASH FLOODS
06/16/03   LINCOLN                        NUMEROUS SIDE ROADS
                                          COVERED WITH WATER.
                                          REPORTED BY LOCAL POLICE.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:51 PM EDTFlash Flood WarningLMKSimpson114 min
Jun 15, 11:20 PM EDTFlash Flood WarningLMKWarren85 min
Jun 16, 12:00 PM EDTFlash Flood WarningLMKLincoln90 min
Jun 16, 1:29 PM EDTFlash Flood WarningLMKLincoln91 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.